Washington, 2011

Rip Current in Washington, July 3, 2011

July 3, 2011 · NWS PQR · 1 event in 1 county or zone

A man was suspected of drowning in the ocean off the South Washington coast near the community of Seaview, Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A man was suspected of drowning in the ocean off the South Washington coast near the community of Seaview, Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 3, 7:15 PM PST, 3 hours earlier.

Area forecast discussion, Jul 3, 7:15 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
815 PM PDT SUN JUL  3 2011

.SYNOPSIS...A WEAK UPPER RIDGE WILL BUILD BACK IN TONIGHT AND
CONTINUE THROUGH THE FIRST HALF OF THE WEEK FOR DECREASING CLOUDS AND
WARMER TEMPERATURES. AN UPPER TROUGH IS EXPECTED TO PASS THROUGH THE
PACIFIC NORTHWEST THURSDAY AND POSSIBLY LINGER INTO FRIDAY FOR
INCREASED ONSHORE FLOW AND COOLING AND POSSIBLY SOME SPOTTY LIGHT
PRECIPITATION. DRIER WEATHER IS EXPECTED AGAIN NEXT WEEKEND.
&&

.SHORT TERM...VISIBLE SATELLITE IMAGERY SHOWS MOST IF NOT ALL THE MID
LEVEL CLOUD COVER HAS ALL BUT DISSIPATED THIS EVENING FOR BEAUTIFULLY
CLEAR SKIES. AS HIGH PRESSURE CONTINUES TO BUILD IN ALOFT OVER THE
FORECAST AREA TONIGHT...CLEAR SKIES SHOULD CONTINUE THROUGH THE
NIGHT. SOME PATCHY FOG AND LOW CLOUDS ARE POSSIBLE LATE TONIGHT AND
EARLY MONDAY OTHERWISE LOOK FOR A LOT MORE SUNSHINE ON MONDAY AFTER A
COOL START MONDAY MORNING. LOWS TONIGHT WILL FALL IN TO THE 40S AT
SEVERAL LOCATIONS AGAIN DUE TO THE CLEARING SKIES. AFTERNOON TEMPS
INLAND ON MONDAY WILL BE CLOSE TO 80 AGAIN...MUCH LIKE FRIDAY...AND
EVEN NICE THOUGH BREEZY ON THE COAST.

NOT MUCH CHANGE TUESDAY AND WEDNESDAY EXCEPT TEMPS INLAND WILL LIKELY
PUSH INTO THE MID 80S. THE COAST MAY START TO SEE A LITTLE MORE LOW
CLOUDS BY WEDNESDAY MORNING...AT LEAST IN THE NORTH. TOLLESON/BROWN

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THE MAIN
CHANGES ARE LOOKING TO BE THURSDAY AND POSSIBLY FRIDAY THIS WEEK. THE
MEDIUM RANGE MODELS ARE COMING INTO MORE OF AN AGREEMENT ON A BIT
STRONGER UPPER TROUGH MOVING THROUGH THURSDAY...POSSIBLY LINGERING
INTO FRIDAY. THE ECMWF MODEL IS THE STRONGEST...THE WAFFLING GFS
MODEL IS THE WEAKEST...AND THE CANADIAN MODEL IS IN BETWEEN. IN
CONCERT WITH OUR NEIGHBORING OFFICES HAVE ADDED MORE CLOUD
COVER...LOWERED TEMPS AND ADDED SOME LIGHT PRECIPITATION TO THE
FORECAST FOR THURSDAY INTO FRIDAY. AT THIS POINT NEXT WEEKEND IS
LOOKING MORE SEASONAL WITH A NIGHT AND MORNING LOW CLOUD REGIME AND
NEAR NORMAL TEMPS. TOLLESON
&&

.AVIATION...VFR TONIGHT AND MONDAY WITH OCCASIONAL HIGH CLOUDS
PASSING THROUGH THIS EVENING. SOME PATCHY FOG OR LOW STRATUS IS
POSSIBLE AT THE COAST IN THE MORNING.

KPDX AND APPROACHES...VFR TONIGHT AND MONDAY.

&&

.MARINE....HIGH PRES WILL REMAIN OVER THE WATERS THROUGH THE WEEK.
THERMAL LOW PRESSURE IN N CA WILL BRING SMALL CRAFT WIND GUSTS AT
TIMES...MAINLY IN THE AFTERNOON AND EVENING EACH DAY THIS WEEK. SEAS
TO REMAIN UNDER 10 FT FOR THE WEEK.

STRONG MORNING EBB CURRENTS THE NEXT TWO DAYS ON THE COLUMBIA RIVER
BAR...THOUGH SEAS LOOK TO REMAIN BELOW 10 FT WITH ANY BREAKERS
POSSIBLE.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS THROUGH 2 AM PDT MONDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE OR OUT 60 NM

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.

L
Hazardous weather outlook, Jul 3, 3:43 AM PST, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
443 AM PDT SUN JUL 3 2011

ORZ001>014-WAZ019>023-039-040-041445-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
443 AM PDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, South Coast

When
July 3, 10:15 PM PST
Where
South Coast forecast zone
Reported by
Coast Guard

A group gathering on the beach approximately one mile south of Seaview, Washington contacted Pacific County to report that a man had been in the water and was no longer in sight at 10:15 pm, Sunday. Pacific County launched two boats and the Coast Guard launched a boat and a helicopter to search for the man. The body was found the recovered the next day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333942.